Plavix with stent two weeks ago and doctors wants to stop it.
My husband had a heart attack two weeks ago. A drug coated stent was put in and he was put on plavix and aspirin. His heart has been heavily damaged. We were told that he needs bypass surgery and it has been scheduled for March 11. The doctor said he needs to stop plavix 7 days before. I'm worried because he just will have had the stent put in at just over 3 weeks.
I'm betting that the doctor is believing the danger of the anti-clotting properties of Plavix trump the danger of the stent clogging up. If I were offered the option, I would go with withdrawing the Plavix in a New York Minute. As an explanation, I was taking Plavix after stent work when I experienced a total bowel obstruction, and had to have numerous transfusions as as my blood wouldn't clot. Surgery and Plavix just don't mix. I'm sure the doctors will protect your husband, but if surgery is necessary, it would be irresponsible for a doctor to operate without stopping the ingestion of Plavix. Do keep us informed. Best wishes.
I have a colonoscopy March 1, and have been told to stop taking aspirin 5 days prior. The risk of restenosis by stopping plavix is very slight, and I agree with Flycaster the risk of excessive bleeding certainly exceeds the risk of restenosis.
Please excuse the interuption but if I could ask a question
Flycaster, you had total obstruction? I have partial obstruction and the doctor expects some favorable results with a balloon dilation. Have had a history of polyps? I'm concerned it maybe cancer! Have you had good results from a procedure for total obstruction....was it a polyp? Thanks.
Thank you. My concern is that the stent has been put in so soon that it might be more likely to clot but I know that the chances are probably slight. We have not been told to stop the aspirin. (81mg) One other thing is that we are seeing another cardiologist on Wednesday and I've already spoken to him on the phone and he says that he doesn't agree with stoping plavix...sigh....
I guess what bugs me is that I just don't know how any of the human body works and I'm envisioning a wound near his heart, in his vessel, that will clot just like it would on my arm or head or something and then - bam - total blockage and that's it. But, I also haven't read anyone having dire consequences within a week.
It's amazing how fast your life can get upside down.
During the bypass surgery they will use other anticoagulants, depending on his clotting factor which is found via blood tests. There will be a low risk of the stent forming a thrombus. The drug coating on the stent will help prevent scar tissue forming, so it's really still a low risk.
Just to expand on what Ed has stated. For some insight, the timeline may have some significance. At the beginning after a stent implant there are antiplatet therapy with both aspirin and plavix (both have different mechanisms) to prevent clots. And at this time the risk is higher for blood clots and that can cause an MI.
After a stent is placed in a blood vessel, new tissue grows inside the stent, covering the struts of the stent. At the beginning this new tissue consists of healthy cells from the lining of the arterial wall (special cells...endothelium). This is a favorable result because development of normal lining over the stent allows blood to flow smoothly over the stented area without clotting (shear stress of blood flow can be significant over a rough source and (break away any debris), also can result in an occlusion from the the turmoil of blood cells.
LATER, scar tissue may form underneath the new healthy lining. In about 25% of patients it may be of some significance, this would be the growth of scar tissue underneath the lining of the artery, and it may be so thick that it can obstruct the blood flow and produce a significant blockage. In-stent restenosis is typically seen 3 to 6 months after the procedure; after 12 months have passed uneventfully, it is believed to be of very little risk.
There is a window open with the stoppage of plavix, and usually with surgery there is a bridge to lower the actual time of the system to be without anti-clotting protocol. The small break time for no plavix may be not have any significance to prevent scarring, return to plavix after the surgery at the optimum time would continue the interaction of the medication and reduce the risk to a very slight probability.
what do you do when you have had stent for three months and are on plavix and have severe pain from back problem. the hear doctor says stay on plavix to protect the stent. the back doctor will not operate on plavix. the result chronic pain and pain pills every four hours and can only recline in chair. what do you do? does anyone know a back doctor in alabama or georgia with experience in these cases.
I cannot tell you of any doctors but I can tell you that operations can be made. So far I am aware of 2 different ways to treat it:
1) Continue with plavix and short before the intervention inject some coagulant drugs to suppress temporarily its effects.
2) Make a transition from Plavix to heparin injections during a week before the intervention, apparently the heparin it is easier to manage in the intervention.
My advise is to go to a large hospital and try that cardiologist speaks to surgeon.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.